Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 283, NWS Midland/Odessa, TX

July 29, 2004Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 29, 2004, 4:21 PM CDT for Andrews County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 4:21 PM CDT (21:21 UTC)
Expired
Jul 29, 2004, 5:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 292121
SVRMAF
TXC003-292200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ANDREWS COUNTY IN WEST TEXAS

* UNTIL 500 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 70 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL GAINES
  COUNTY...OR 16 MILES SOUTHEAST OF SEMINOLE...MOVING SOUTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN ANDREWS COUNTY...
  EASTERN ANDREWS COUNTY...

THIS STORM PRODUCED DAMAGING WINDS UP TO 73 MPH TWO MILES NORTH OF 
SEMINOLE AT 345 PM.  POWER POLES WERE SNAPPED AND POWER LINES WERE 
DOWNED BY THESE DAMAGING WINDS.

THIS IS A DANGEROUS STORM... SEEK SAFE SHELTER AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3251 10258 3235 10257 3223 10222 3251 10222

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:34 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 29, 2:34 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT THU JUL 29 2004

.SHORT TERM...
WATER VAPOR DEPICTS UA TROF SLOWLY EDGING EWD WITH DRIER AIR
INFILTRATING INTO NM WITH NW FLOW. 3H ISOTACHS INDICATE A 50KT JET
LIFTING NE IN SW OK WITH WHAT LOOKS LIKE MAIN SHRTWV TROF MVG E
ACRS PANHANDLES. SFC BOUNDARY INTO TRANS PECOS RGN WHERE MSAS
SUGGEST BEST CONVERGENCE. MSAS ALSO DEPICTS SB INSTABILITY AXIS FROM
SE NM INTO TRANS PECOS. ISOLD TSTM HAS DEVELOPED IN SE NM IN CLOSE
PROXIMITY TO UA TROF AXIS WITHIN SB INSTABILITY AXIS. BASED ON
VISIBLE IMAGERY EXPECT THAT TSTMS WILL CONTINUE TO DEVELOP ACRS LEA
COUNTY AND MOVE SE WITH THE NARROW SB INSTABILITY AXIS. LOWER TRANS
PECOS ALSO FAVORED WITH BEST POPS (40%) WHERE ABUNDANT SUNSHINE ALSO
OCCURRING. PW/S STILL VERY HIGH (1.25) ACRS THE TRANS PECOS AND HVY
RN STILL A CONCERN...WILL INCLUDE MENTION IN GRIDS/ZFP/HWO.

.LONG TERM...
VERY LITTLE DIFFERENCES NOTED AMONG THE MODEL SOLUTIONS THIS MORNING
AND ALL APPEAR REASONABLY WELL INITIALIZED.  THE OPERATIONAL GFS
JIVES WITH THE EARLIER GFS ENSEMBLE MEANS REGARDING THE GROWTH AND
EVENTUAL EASTWARD TRANSLATION OF AN UPPER RIDGE OVER THE SOUTHERN
ROCKIES.  WHAT THIS WILL MEAN IS A RETURN TO MORE TYPICAL LATE JULY
AND EARLY AUGUST WEATHER.  TEMPERATURES WILL WARM A BIT MORE EACH
DAY AS THERMAL RIDGING ALOFT INCREASES AND WET SOILS DRY OUT.  HAVE
MAINTAINED A SLIGHT CHANCE OF DIURNAL THUNDER EACH DAY INVOF THE
MOUNTAINS AND ADJACENT PLAINS FRIDAY AND SATURDAY...BUT BY SUNDAY...
THE UPPER RIDGE SHOULD HAVE BUILT EAST ENOUGH TO KEEP CONVECTION
SUPPRESSED OVER THE MOUNTAINS.  THEREAFTER...HOT AND DRY CONDITIONS
ARE FORECAST FOR THE ENTIRE REGION THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK.  AFTER THAT DEPENDS A LOT ON WHAT GOES ON IN THE GULF...
STAY TUNED.

OVERALL THE GRIDS WERE IN GOOD SHAPE.  HAVE RECONFIGURED POP...
SKY...WX...AND QPF GRIDS TO REFLECT ABOVE REASONING.  MAX AND MIN
TEMPS WERE TWEAKED TOWARD A BLEND OF THE GFS/GFS ENSEMBLE VALUES...
WHILE A GFS/GUIDANCE BLEND LOOKS COOL FOR WIND-RELATED FIELDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             67  94  70  96 /  20  10  10  10
CARLSBAD NM               66  96  69  97 /  20  20  20  10
DRYDEN TX                 70  93  71  93 /  40  20  10  10
FORT STOCKTON TX          68  92  70  94 /  40  20  20  10
GUADALUPE PASS TX         63  90  68  89 /  20  20  20  20
HOBBS NM                  65  95  69  97 /  30  10  10  10
MARFA TX                  56  87  57  88 /  40  20  20  20
MIDLAND INTL AIRPORT TX   66  92  70  95 /  30  10  10  10
ODESSA TX                 66  94  70  96 /  30  10  10  10
WINK TX                   69  97  73 100 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/70
Hazardous weather outlook, Jul 29, 1:32 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CDT THU JUL 29 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300500-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
132 PM CDT (1232 PM MDT) THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
INTO THE EVENING. MOST STORMS WILL OCCUR ACROSS SOUTHEAST NEW
MEXICO...THE LOWER TRANS PECOS AND EASTERN BIG BEND REGION WHERE
DEEP MOISTURE IS STILL IN PLACE. LOCAL FLOODING OR FLASH FLOODING
IS A CONCERN AS THE GROUND IS SATURATED. STORMS WILL ALSO BE CAPABLE
OF LOCAL STRONG WIND GUSTS TO NEAR 55 MPH AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 29, 1:49 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT THU JUL 29 2004

NMZ029-033-034-TXZ058>060-067-074-075-079>082-300000-
BIG BEND AREA-CENTRAL LEA COUNTY-DAVIS/APACHE MOUNTAINS AREA-LOVING-
MARFA PLATEAU-NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-TERRELL-WARD-
WINKLER-
149 PM CDT (1249 PM MDT) THU JUL 29 2004

...TROPICAL FUNNEL CLOUDS ARE POSSIBLE THROUGH EARLY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF
TROPICAL FUNNEL CLOUDS ACROSS JEFF DAVIS COUNTY. DOPPLER RADAR
INDICATE THUNDERSTORMS ARE DEVELOPING ACROSS THE TRANS PECOS AND
SOUTHEAST NEW MEXICO AND STORMS ARE EXPECTED TO CONTINUE INTO THE
EARLY EVENING.

THE AIRMASS ACROSS THE TRANS PECOS AND SOUTHEASTERN NEW MEXICO IS
MOIST AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS INTO THE MID EVENING
HOURS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...AND CAN
DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE
THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY
ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:07 AM CDTFlash Flood WarningMAFDawson4 hr
Jul 29, 2:08 AM CDTFlash Flood WarningMAFScurry4 hr
Jul 29, 4:04 PM CDTSevere Thunderstorm WarningMAFGaines41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.